Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Goodland, KS

July 6, 20115 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2011, 10:39 PM CDT for 5 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 10:39 PM CDT (03:39 UTC)
Expired
Jul 6, 2011, 11:45 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS53 KGLD 070339
SVRGLD
KSC063-109-181-193-199-070445-
/O.NEW.KGLD.SV.W.0167.110707T0339Z-110707T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM CDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1145 PM CDT/1045 PM MDT/

* AT 935 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF EDSON TO 7
  MILES NORTHEAST OF WALLACE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINONA AND RUSSELL SPRINGS.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3870 10114 3897 10162 3930 10160 3931 10139
      3896 10074 3869 10082
TIME...MOT...LOC 0339Z 305DEG 28KT 3921 10139 3897 10146
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
3 follow-up statements
103 
WWUS53 KGLD 070418
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT WED JUL 6 2011

KSC181-193-199-070428-
/O.CAN.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
THOMAS KS-SHERMAN KS-WALLACE KS-
1018 PM MDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE...
SOUTHEASTERN SHERMAN AND SOUTHWESTERN THOMAS COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3870 10114 3889 10148 3913 10134 3913 10106
      3896 10074 3869 10082
TIME...MOT...LOC 0418Z 305DEG 28KT 3903 10107 3880 10114
$$

KSC063-109-070445-
/O.CON.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1118 PM CDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND LOGAN COUNTIES UNTIL 1145 PM CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MONUMENT TO
8 MILES SOUTH OF RUSSELL SPRINGS...AND WAS MOVING SOUTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN LOGAN AND SOUTHWESTERN GOVE COUNTIES.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3870 10114 3889 10148 3913 10134 3913 10106
      3896 10074 3869 10082
TIME...MOT...LOC 0418Z 305DEG 28KT 3903 10107 3880 10114
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
336 
WWUS53 KGLD 070436
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT WED JUL 6 2011

KSC063-109-070445-
/O.CON.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1136 PM CDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND LOGAN COUNTIES UNTIL 1145 PM CDT...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MONUMENT TO 8
MILES NORTHWEST OF SCOTT STATE LAKE...AND WAS MOVING SOUTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN LOGAN AND SOUTHWESTERN GOVE
  COUNTIES.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3869 10082 3876 10109 3890 10133 3913 10106
      3896 10074
TIME...MOT...LOC 0436Z 305DEG 28KT 3895 10092 3872 10099
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
684 
WWUS53 KGLD 070444
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT WED JUL 6 2011

KSC063-109-070454-
/O.EXP.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1144 PM CDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE AND LOGAN
COUNTIES WILL EXPIRE AT 1045 PM MDT/1145 PM CDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3869 10082 3876 10109 3890 10133 3913 10106
      3896 10074
TIME...MOT...LOC 0444Z 305DEG 28KT 3891 10085 3868 10093
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 6:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUL 6 2011

.DISCUSSION...
321 PM MDT WED JUL 6 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER RIDGE OVER THE SOUTHERN ROCKIES WITH AN EMBEDDED
SHORTWAVE TROUGH TRANSLATING ACROSS THE TOP OF THE RIDGE OVER
COLORADO AND WYOMING. CONVECTION HAS ALREADY INITIATED ACROSS THE
FRONT RANGE AND FAVORED HIGHER TERRAIN AREAS OF COLORADO THIS
AFTERNOON. EASTERLY/SOUTHEASTERLY NEAR SURFACE FLOW CONTINUES TO
ADVECT MOISTURE INTO THE HIGH PLAINS.

PRIMARY FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE
WEATHER THROUGH LATE THIS EVENING FOLLOWED BY ADDITIONAL CONVECTION
POTENTIAL THROUGH THE WEEKEND AS TRI-STATE REGION SITS ON THE
NORTHERN PERIPHERY OF THE MID/UPPER RIDGE.

CONVECTION ON GOING OVER THE FRONT RANGE SHOULD TRANSLATE EASTWARD
REACHING THE WESTERN EDGE OF THE FORECAST AREA IN THE NEXT FEW
HOURS. VICINITY BUFR SOUNDINGS INDICATE CONVECTION SHOULD BE
PRIMARILY ELEVATED WITH 1500-2000 J/K MLCAPE AND 30-35 KTS 0-6KM
SHEAR YIELDING THE POTENTIAL FOR STRONG WINDS AS THE PRIMARY
THREAT. WITH WET BULB ZERO HEIGHTS IN EXCESS OF 12K FT...LARGE
HAIL THREAT WOULD BE A MORE ISOLATED THREAT BUT CAN'T BE
COMPLETELY RULED OUT. CONVECTION SHOULD CONGEAL INTO A LOOSELY
ORGANIZED MCS AS IT MOVES ACROSS THE FORECAST AREA. STORM MOTIONS
SHOULD BE EAST-SOUTHEAST AT AROUND 15KTS WHICH COULD YIELD AREAS
OF LOCALLY HEAVY RAINFALL. HIGHEST PRECIP SHOULD FALL IN AREAS
WHERE LITTLE PRECIP HAS BEEN RECEIVED OVER THE PAST FEW DAYS SO
NOT PLANNING A FLOOD/FLASH FLOOD WATCH FOR THIS EVENING.

REMNANT CONVECTION COULD BE ONGOING OVER EASTERN PORTIONS FORECAST
AREA THURSDAY MORNING SO WILL CONTINUE TO CARRY SLIGHT CHANCE POPS
THERE. FORECAST AREA WILL BE UNDER SUBSIDENCE THROUGH MUCH OF THE
AFTERNOON THURSDAY BEFORE THE NEXT SHORTWAVE TROUGH MOVES INTO THE
WESTERN COUNTIES THURSDAY EVENING BRINGING A RENEWED POTENTIAL FOR
CONVECTION.

RIDGE AXIS SHIFTS EASTWARD FRIDAY INTO SATURDAY. LEFT SLIGHT
CHANCE POPS OVER THE WEST DURING THIS TIME FRAME AS THERE IS A
SLIM POSSIBILITY FOR CONVECTION DEVELOPING OVER THE FRONT RANGE TO
SNEAK INTO THE WESTERN ZONES BEFORE DISSIPATING. RISING
HEIGHTS/INCREASING H85/H7 TEMPS WOULD SUPPORT A RETURN TO THE MID
TO UPPER 90S ACROSS MUCH OF THE FORECAST AREA FROM SATURDAY INTO
THE EARLY PART OF NEXT WEEK.

STRONGER SHORTWAVE TROUGH WILL SKIRT THE NORTHERN PART OF THE
FORECAST AREA SUNDAY NIGHT INTO MONDAY. WILL CARRY CHANCE POPS
OVER THE NORTHWEST THIRD OF THE FORECAST AREA WHICH WILL BE IN
CLOSER PROXIMITY TO THE UPPER LEVEL SHORTWAVE TROUGH. ABOVE NORMAL
TEMPS WILL CONTINUE THROUGH THE END OF THE FORECAST PERIOD WITH
CONTINUED SLIGHT CHANCES FOR PRECIP OVER PRIMARILY THE WESTERN
HALF OF THE FORECAST AREA.

FOLTZ
&&

.AVIATION...
500 PM MDT WED JUL 6 2011

FOR THE 00Z TAFS...SHRA/TSRA MOVING THROUGH CENTRAL CO ATTM. XPECT
TO IMPACT TERMINALS WITH A PERIOD OF TSRA THEN A PERIOD OF
SHRA...ENDING BEFORE 12Z. AS ALWAYS WITH TSRA...POSSIBILITY OF A
BRIEF PERIOD OF MVFR CIGS/VIS SHOULD HEAVIER PRECIP COME OVER
TERMINALS. TOWARDS DAYBREAK...POSSIBILITY OF MVFR CIGS AT BOTH
TERMINALS THROUGH THE MORNING. THERE ARE DISCREPANCIES IN THE
MODELS IN DEPICTING LOWER CIGS...HAVE CHOSEN TO TAKE WORSE CASE.
WINDS WILL BE LIGHT AT BOTH TERMINALS.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 6, 11:19 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT WED JUL 6 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1019 AM MDT WED JUL 6 2011 /1119 AM CDT WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
FORECAST AREA THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
AS THE MAIN THREATS...THOUGH A TORNADO IS ALSO A POSSIBILITY.
HEAVY RAIN MAY PRODUCE AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING BETWEEN THURSDAY AND TUESDAY. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CJS/MB

In the hours before

Special weather statement, Jul 6, 7:29 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT WED JUL 6 2011

COZ090-070100-
YUMA COUNTY-
629 PM MDT WED JUL 6 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 12 MILES EAST OF AKRON...MOVING
EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10251 3982 10261 3985 10281 4035 10280
      4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 0029Z 281DEG 21KT 4012 10297

JLUNDQUI
Special weather statement, Jul 6, 9:23 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT WED JUL 6 2011

COZ090-091-KSZ001-013-070300-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
823 PM MDT WED JUL 6 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEECHER ISLAND TO 8
MILES SOUTHEAST OF HALE TO 5 MILES SOUTH OF BURLINGTON...MOVING
EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3954 10162 3913 10191 3914 10238 3953 10208
      3991 10213 4001 10181 4000 10171
TIME...MOT...LOC 0223Z 243DEG 20KT 3988 10202 3958 10197
          3925 10223

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:23 PM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 6, 9:47 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min
Jul 6, 10:54 PM CDTSpecial Weather StatementGLDThomas36 min
Jul 6, 11:12 PM CDTSpecial Weather StatementGLDGreeley18 min
Jul 6, 11:47 PM CDTSpecial Weather StatementGLDGove28 min
Jul 6, 11:58 PM CDTSpecial Weather StatementGLDWichita32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.